Suboxone Withdrawal Symptoms
As a combination of buprenorphine and naloxone, Suboxone is used in the management of opioid dependence. After the initial management with Subutex and subsequent maintenance dosing of Suboxone, it is important to recognise that withdrawal symptoms may occur. In this article, we shall explore these further.
There is a common misconception that stopping suboxone would not cause withdrawal symptoms as it is used to manage opioid dependence itself. However, stopping suboxone after a reasonably long period of use can cause symptoms of withdrawal.
A particular point of interest is that patients who are on buprenorphine can become dependent on it, and stopping it suddenly can result in withdrawal symptoms. In opioid dependent individuals who inject suboxone, withdrawal symptoms can occur from the naloxone in it. This can also be seen with sublingual suboxone if it is commenced too early in the treatment stages of opioid dependence management. Neonates can experience withdrawal if the mother was taking buprenorphine during pregnancy.
The chance of developing suboxone withdrawal is higher if the drug is taken in an Injectable form when the individual is still high or physically dependent on opiate drugs.
Symptoms of withdrawal
The common symptoms of suboxone withdrawal include nausea, sweating, vomiting and diarrhoea, yawning and difficulty sleeping. Some individuals may notice increased irritability and jitteriness with some experiencing pain as well.
It is important to bear in mind that these symptoms may or may not occur depending on how quickly the drug is stopped. Stopping the drug abruptly can cause the symptoms to be rather severe, while a gradual withdrawal can be a lot milder. Typically, patients will notice the symptoms at their worst around 48 hours after stopping treatment, and begins to subside in around 5 to 7 days. Patients may continue to feel unwell for 2 weeks after stopping the drug completely.
How to prevent withdrawal
The best way to prevent withdrawal symptoms is to gradually taper the dose of the drug. This has to be done by a healthcare professional and not by the patient themselves. Stopping the drug suddenly after prolonged use is not recommended. If the patient is not tolerating the drug, then the doctor may decide to change the treatment to an alternate drug.
Suboxone withdrawal is a recognised condition. Symptoms can be very distressing to the patient and can cause a number of health problems. Patients are recommended to follow the instructions of the healthcare professional responsible for their dosing to ensure that the withdrawal symptoms do not occur or are minimal.